Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 132, NWS Goodland, KS

June 24, 2003Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2003, 9:57 PM CDT for Red Willow County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 9:57 PM CDT (02:57 UTC)
Expired
Jun 24, 2003, 11:00 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 24, 8:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
642 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 250257
SVRGLD
NEC145-250400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1100 PM CDT

* AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 26 MILES NORTH OF BARTLEY TO 22
  MILES SOUTHWEST OF MCCOOK...OR FROM 33 MILES NORTHEAST OF MCCOOK TO
  7 MILES SOUTH OF TRENTON...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MCCOOK AT 1015 PM CDT
  INDIANOLA AT 1035 PM CDT
  BARTLEY AT 1045 PM CDT
  DANBURY AT 1055 PM CDT
  LEBANON AT 1100 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THESE STORMS.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 4071 10032 4038 10073 4002 10073 4002 10021
          4030 9996 4062 9953

RUBIN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:45 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 24, 6:45 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED AUTHOR
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT TUE JUN 24 2003

LATEST 23Z RUC ANALYSIS HANDLING CONFINEMENT OF THUNDERSTORM
ACTIVITY OVER FAR NORTHERN ZONES WELL. THIS AREA IS WITHIN 700 MB
DEWPOINT AXIS. DESPITE VERY STRONG 850 THETE-E CONVERGENCE ALONG THE
FRONT...LIMITING FACTORS INCLUDE 700 TEMPERATURES +16C AND HIGHER
AND DRIER AIR AT 700 MB. FOR THESE REASONS HAVE TRIMMED BACK POPS
OVER THE EAST/SOUTHEAST TO 20 PERCENT WITH 30 PERCENT ELSEWHERE.
CU/TCU STRUGGLING SOUTH OF INTERSTATE 70 ALONG THE FRONT AND GIVEN
700 TEMPS AROUND +16 DONT SEE MANY MAKING IT TO THUNDERSTORM STATUS.
HOWEVER...GIVEN INCREASING LOW LEVEL JET A LITTLE LATER WILL KEEP
THEM IN CHANCE CATEGORY.

OTHER ADJUSTMENTS WERE MADE TO THE DEWPOINT GRIDS USING THE RUC AND
THE WINDS. GIVEN GOOD HANDLING ON THE WINDS BY THE RUC WILL USE IT
THROUGH 09Z AND THE FSL RUC II WINDS FOR TOMORROW. WINDS TOMORROW
WILL BE IN THE WINDY CATEGORY AS PRESSURE RISES BEHIND THE FRONT
ACCELERATE THE WINDS. NO OTHER CHANGES MADE.

.GLD...WIND ADVISORY THROUGH THIS EVENING FOR ALL BUT EXTREME
NORTHWEST ZONES.

DDT
Hazardous weather outlook, Jun 24, 11:50 AM CDT, 10 hours 7 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ACROSS WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA. SOME
OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE
MAIN THREATS BEING STRONG DAMAGING WINDS AND HAIL.

MAXIMUM TEMPERATURES WILL CLIMB INTO THE LOWER AND MIDDLE 90S AND
SURFACE DEWPOINTS WILL REMAIN IN THE 60S EAST OF A WEAK
DRYLINE...WHICH WILL SET UP IN THE VICINITY OF THE COLORADO AND
KANSAS BORDER. THE ATMOSPHERE IS FORECAST TO BECOME MODERATELY
UNSTABLE BY LATE AFTERNOON EAST OF THE DRYLINE.

THE ATMOSPHERE IS EXPECTED TO REMAIN CAPPED INTO EARLY AFTERNOON.
HOWEVER...BY THE MIDDLE OF THE AFTERNOON...HEATING WILL COMBINE WITH
THE APPROACH OF AN UPPER LEVEL TROUGH OF LOW PRESSURE TO BREAK THE
CAP. AS THIS OCCURS NEAR 3 PM MDT...THUNDERSTORMS ARE EXPECTED TO
RAPIDLY DEVELOP...MAINLY ALONG AND EAST OF A LINE FROM WRAY COLORADO
TO GOODLAND KANSAS AND THEN SOUTH TO THE CHEYENNE WELLS COLORADO
AREA. THE MAIN THREATS WILL BE HAIL AND STRONG WIND...WITH EXPECTED
STORM MOVEMENT NORTHEAST AT 40 MPH.

IN ADDITION TO THE THREAT OF STRONG THUNDERSTORMS...STRONG WINDS
THIS AFTERNOON WILL COMBINE HIGH TEMPERATURES IN THE 90S TO PRODUCE
EXTREME FIRE CONDITIONS. EXTREME FIRE DANGER MEANS FIRES START
QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE
POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS
WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON EAST OF A
LINE FROM WRAY COLORADO TO GOODLAND TO CHEYENNE WELLS COLORADO.

RJC

In the hours before

Local storm report, Jun 24, 5:47 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT TUE JUN 24 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    12 N MAX                  NE   .88 INCH HAIL
06/24/03   DUNDY                          REPORTED BY PUBLIC.
Local storm report, Jun 24, 7:56 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT TUE JUN 24 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    2 WSW TRENTON             NE   .75 INCH HAIL
06/24/03   HITCHCOCK                      REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jun 24, 9:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT TUE JUN 24 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    PALISADE                  NE   1 INCH HAIL
06/24/03   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 24, 9:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
829 PM MDT TUE JUN 24 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 PM    PALISADE                  NE   .88 INCH HAIL
06/24/03   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 24, 9:41 PM CDT, 16 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM MDT TUE JUN 24 2003

...SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE AT 900 PM MDT
(1000 PM CDT)...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE TRI-STATE
UNTIL 900 PM MDT (1000 PM CDT) WILL BE ALLOWED TO EXPIRE ON TIME.
HOWEVER...STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST
THROUGH HITCHCOCK AND RED WILLOW COUNTIES FOR THE NEXT FEW HOURS.

DDT
Local storm report, Jun 24, 9:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
846 PM MDT TUE JUN 24 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    TRENTON                   NE   .88 INCH HAIL
06/24/03   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.

0845 PM    TRENTON                   NE   1 INCH HAIL
06/24/03   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:45 PM CDTSevere Thunderstorm WarningGLDHitchcock60 min
Jun 24, 9:10 PM CDTSevere Thunderstorm WarningGLDHitchcock65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.